Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 17, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 1, 2021, 2:16 AM MDT for 7 counties in Colorado. It took effect at May 2, 2021, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2021, 2:16 AM MDT (08:16 UTC)
- In effect from
- May 2, 2021, 12:00 PM MDT
- Expired
- May 2, 2021, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 121 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3581 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
935 WWUS85 KGJT 010816 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 216 AM MDT Sat May 1 2021 COZ207-290-292-012215- /O.UPG.KGJT.FW.A.0015.210502T1800Z-210503T0200Z/ /O.NEW.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 216 AM MDT Sat May 1 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds, low relative humidity and dry fuels, which is in effect from noon to 8 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions could become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ200-202-012215- /O.CON.KGJT.FW.W.0016.210501T1800Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 216 AM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
663 WWUS85 KGJT 012010 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 210 PM MDT Sat May 1 2021 COZ200-202-020200- /O.CON.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 210 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... * AFFECTED AREA...In Colorado, Fire Weather Zone 200 Little Snake Forecast Area and Fire Weather Zone 202 White River Forecast Area. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ207-290-292-020700- /O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 210 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
661 WWUS85 KGJT 020108 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 708 PM MDT Sat May 1 2021 COZ200-202-020215- /O.CAN.KGJT.FW.W.0016.000000T0000Z-210502T0200Z/ Little Snake Forecast Area-White River Forecast Area- 708 PM MDT Sat May 1 2021 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 200 AND 202... The National Weather Service in Grand Junction has cancelled the Red Flag Warning. Winds remain gusty but humidity has recovered to over 20 percent in most areas as passing showers move through northwest Colorado. $$ COZ207-290-292-021200- /O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 708 PM MDT Sat May 1 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT SUNDAY FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
810 WWUS85 KGJT 020901 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 301 AM MDT Sun May 2 2021 COZ207-290-292-030200- /O.CON.KGJT.FW.W.0017.210502T1800Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 301 AM MDT Sun May 2 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...9 to 14 percent. * IMPACTS...Conditions will become favorable for rapid ignition and spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
389 WWUS85 KGJT 030153 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 753 PM MDT Sun May 2 2021 COZ207-290-292-030300- /O.EXP.KGJT.FW.W.0017.000000T0000Z-210503T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 753 PM MDT Sun May 2 2021 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... Winds have lessened with relative humidity beginning to recover. Critical fire weather conditions are no longer being met so will let the Red Flag Warning expire on time. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 30, 11:45 PM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Apr 30, 11:45 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1145 PM MDT Fri Apr 30 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 245 PM MDT Fri Apr 30 2021
Light, mid to upper level clouds are spilling through the ridge of
high pressure this afternoon. Skies remain clear across the region
at the moment, though these clouds will start trickling into the
CWA later this evening and overnight. Otherwise, a warm and calm
afternoon remains in store as well as a moderate night, as lows
will be well over climo thanks to on going warm air advection.
The next system begins to make it's appearance over the Pacific
coast tonight and will start to suppress the ridge of high
pressure, turning winds southwesterly aloft. Throughout the day
Saturday, the trough deepens and tracks inland which will result
in a tightening pressure gradient across the Western Slope. By
afternoon hours, a 25-35 kt 700 mb jet will drape over south-
central Utah and nose into NW Colorado. Due to another day of dry
and unseasonably warm temperatures, the deeply mixed boundary
layer will transport these strong winds down to the surface by
afternoon hours. Very dry conditions and winds exceeding 25 mph
across NW Colorado have warranted the Fire Watch to be upgraded to
a Red Flag Warning for tomorrow afternoon. SW Colorado lies just
outside the nose of increased upper level winds, reducing the
spatial extent of winds reaching critical thresholds. For that
reason, have opted out in including these regions in fire products
for Saturday, though, localized regions will likely see spikes of
critical conditions throughout the afternoon.
Hi-Res guidance has also picked up some isolated storms generating
along and north of the I-70 corridor Saturday afternoon/evening.
However, given the substantially dry environment preceding this
next system, there is minimal chance for precipitation reaching
the ground over lower valleys...Gusty outflow winds and near
record highs will rule. Convective showers may develop across the
central and northern mountains Saturday evening, though, don't
anticipate much to wring out of these cells, either. The better
source of mositure and cold front will be right on our door step,
nudging into NE Utah/NE Colorado Saturday night which will bring a
change in weather as we jump into the long term...
.LONG TERM...(Sunday through Friday)
Issued at 245 PM MDT Fri Apr 30 2021
The cold front will continue to push across northeast Utah and
northwest Colorado on Sunday morning before stalling near the I-70
corridor Sunday afternoon. So while cool and unsettled conditions
will prevail across the northern tier of the forecast area
throughout the day, areas further south will remain dry and breezy
ahead of the front. As a result, critical fire weather conditions
are likely to redevelop across the Four Corners region on Sunday.
Therefore, a Fire Weather Watch has been issued for Colorado fire
zones 207, 290 and 292 where fuels are considered critical. As far
as precipitation goes, Bufkit soundings show saturated midlevels
across the north with a lessening T/Td spread at the surface by
late Sunday afternoon. As previously mentioned, the mild southwest
flow out ahead of this system will limit snow to the highest
terrain initially with snow levels finally dropping below 10kft
Sunday night. The cold front will continue to drag south on Monday
with 700mb temperatures dropping to 0 to -4 degrees C across the
northern two-thirds of the region. The associated upper level
trough will also progress across the area throughout the day on
Monday and, while the peak lift associated with this system will
remain to our south Sunday night and then to our east Monday,
enough upper level support will be present to fuel widespread
precipitation. The highest totals will be centered along the
Divide with several inches of snow likely above 10kft. However, as
we've seen with the last several events roads will generally
remain wet given the high sun angle. Therefore, significant
impacts are not expected.
Shower coverage will diminish from west to east Monday evening as
the trough lifts east into the Plains. An embedded wave in the
northwest flow aloft will slide overhead for Tuesday, fueling
continued orographic showers along the Divide into Wednesday. High
pressure will rebuild over the region for Thursday and Friday
resulting in a dry end to the work week.
Temperatures on Sunday, while at least 6 to 12 degrees cooler than
Saturday's readings, will still sit above normal for early May.
Values will plunge to well below normal on Monday and Tuesday in
the wake of the trough. However, a warming trend is on track for
mid to late week as the ridge amplifies overhead.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1145 PM MDT Fri Apr 30 2021
Almost zero probability of anything other that VFR the next 24
hours across the forecast terminals. Gusty afternoon winds could
bring 25 to 35 mph winds at several sites which will be the
biggest impacts today.
&&
.FIRE WEATHER...
Issued at 245 PM MDT Fri Apr 30 2021
Near record high temperatures on Saturday will generate a deep
mixing layer and bring gusty winds down to the surface in the
afternoon. Northwest Colorado will be most favorable to reach Red
Flag criteria, where RHs will drop to low teens and strong winds
aloft will generate gusts up to 35 mph. Localized areas in
southwest Colorado will likely see spikes of critical conditions
as well. However, these zones fell short of the spatial and
temporal extent of critical conditions necessary to warrant any
fire weather products. Fire weather conditions are to be expected
across eastern Utah, though most recent guidance depicts fuels
above critical, so will continue to leave these areas out as well.
By Sunday, southwest Colorado will become favorable to reach Red
Flag conditions as the next system's front is "held up" along the
complex terrain in northwest Colorado and eastern Utah. The cold
front and precipitation will finally move through the entire
region Sunday night to Monday, suppressing fire weather concerns
through early next week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ207-290-292.
Red Flag Warning from noon to 8 PM MDT Saturday for COZ200-202.
UT...None.
&&
SHORT TERM...ERW
LONG TERM...MMS
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Apr 30, 3:44 AM MDT, 22 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 344 AM MDT Fri Apr 30 2021 COZ001>014-017>023-UTZ022>025-027>029-010945- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 344 AM MDT Fri Apr 30 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Widespread hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions are possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.